I am 31 years old and have been on Statins for about 6 years without any major problems. I have had high cholesterol since I was first tested as a teen, and was put on Statins when my total cholesterol was 352 six years ago. Currently I am on Vytorin 80/20 and also take 500mg Niacin twice a day and 100mg CoQ10 once a day and my total cholesterol is now 160.
I notice that every so often I get a few days where my muscles feel tight and take a few days to loosen up. I can usually attribute the tightness to some activity I recently did, but the tightness and time to heal seems longer than it should be. For example I got out and played an hour of basketball, just shooting around and now 2 days later the muscles in my upper thighs are still tight and a bit sore.
It is hard for me to tell if this is something to worry about related to the statins or just the way my body reacts to a new exercise. Last time I told my doctor about this he had switched me from Lipitor 80mg to the vytorin, but still seems about the same.
The symptoms are not that bothersome to me that I would want off the meds, but I don't want to be doing long term damage. I have my cholesterol tested with a liver panel every six months and the tests always come out good, so I don't know if I am just over worrying.
Lastly what are the real symptoms to worry about, what are the damaging effects if ignored? Everything I see on the internet is vague, like muscle pain or weakness, well at some point in time I think everone experiences some sort of muscle pain. Also I see a lot of people saying how bad the statins are, but no one saying how someone has been affected aversly.
Please let me know if I am over worrying, or how to gauge a real problem versus some normal fatigue. The major problem I have in figuring it all out is my muscles will most likely feel fine by tomorrow, but next time I work something I haven't used in a while, I will be tight and sore for a few days.
Hi, husband is in the same boat, only it is right shoulder pain, and the culprit is not vytorin, but Zocor. He takes 80 mg, about 2 weeks ago, he started with a stiff neck, went to the dr. and he said it was muscle pull, the pills have done nothing to help, and the pain moves from his neck to his shoulder and upper arm. His cardiologist says it is unlikely to be from the statin. I just love how these doctors think it is never the statin. I have talked to pharmacists and several people that have been on statins that have the same problems with muscle aches. ****** vytorin and muscle aches and I bet you will find a whole bunch of other people suffer from the same thing. The sad thing is, in some cases they can cause severe muscle damage. Albeit, they say it happens rarely, but it does happen. Hope this helps.
I had problems with Lipitor and Tricor used in combination - and the muscle pain and weakness was profound and lasted a long, long time (over a year). It did not improve in as little as a couple of days...
It came on progressively over about a one-month period - just getting a little more acute day by day. My arms felt sore when I woke up, and I attributed it to sleeping in a funny position. It just continued to get worse, and then it started hurting when I lifted anything with my arms. Eventually I could barely lift my laptop. I also had profound exercise intolerance that got progressively worse. I finally did some internet searching and made the connections with statins, and stopped the meds cold turkey.
It sounds to me just like your muscle stiffness is just from physical exertion - since it goes away after only a few days...
When you come to the end of your rope, tie a knot and hang on. To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.
Last edited by HubbleRules; 05-31-2007 at 05:47 PM.
Having experienced the same symptoms (both on Crestor 5 mg and then Vytorin 10/20) I would have to say it is statin related (at least in my opinion ). With me, it always seemed that the aching "charley horses" were worse after exercise (especially the next day). I did not experience the chronic muscle depletion that many have described, but, the soreness/aching was enough for me to know this stuff is wicked . I stopped the Vytorin over 1 month ago and I have been more active, yet do not have the muscle soreness. It seems that some of the research available indicates those who are more active have more difficulty with the statin side effects. That doesn't make a lot of sense to me, but, I'm sure others here could explain. Perhaps it relates to the COQ10 depletion ?